Alert archive / Arizona / Flash Flood Warnings in 2012
Flash Flood Warning 31, NWS Flagstaff, AZ
NWS Flagstaff, AZ issued this flash flood warning at Aug 23, 2012, 2:45 PM MST for Coconino County, Arizona. It was in force for 90 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 23, 2012, 2:45 PM MST (21:45 UTC)
- Expired
- Aug 23, 2012, 4:15 PM MST
- In force
- 90 min
- Issued by
- NWS Flagstaff, AZ
- Area
- Storm-based polygon
- Flood severity
- None
County Coconino County, AZ
The radar
The Cedar City radar (KICX), 158 km from the middle of the area, began a volume at 21:46 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Flgstf/Belemont, AZ (KFGZ), launched 12:00Z, 9.8 hours before the alert went out and 180 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1056 m above ground
- 0-6 km bulk shear
- 31 kt
- 0-1 km storm-relative helicity
- 29 m²/s²
- 0-3 km storm-relative helicity
- -12 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
369
WGUS55 KFGZ 232145
FFWFGZ
AZC005-232315-
/O.NEW.KFGZ.FF.W.0031.120823T2145Z-120823T2315Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
245 PM MST THU AUG 23 2012
THE NATIONAL WEATHER SERVICE IN FLAGSTAFF HAS ISSUED A
* FLASH FLOOD WARNING FOR...
NORTH CENTRAL COCONINO COUNTY IN NORTH CENTRAL ARIZONA...FOR
THE ANTELOPE CREEK DRAINAGE...
* UNTIL 415 PM MST
* AT 236 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
THUNDERSTORMS PRODUCING HEAVY RAIN OVER ANTELOPE CREEK. FLASH
FLOODING OF SLOT CANYONS IN THE AREA IS LIKELY.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND IMMEDIATELY.
&&
LAT...LON 3682 11144 3695 11145 3694 11132 3682 11130
3669 11124 3667 11141
$$
MCCOLLUM2 follow-up statements
270
WGUS75 KFGZ 232233
FFSFGZ
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
333 PM MST THU AUG 23 2012
AZC005-232315-
/O.CON.KFGZ.FF.W.0031.000000T0000Z-120823T2315Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
COCONINO AZ-
333 PM MST THU AUG 23 2012
...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 415 PM MST FOR NORTH
CENTRAL COCONINO COUNTY...
AT 323 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THAT
STORMS HAD WEAKENED AND MOVE AWAY FROM THE ANTELOPE CREEK DRAINAGE.
RAINFALL AMOUNTS APPROACHING 1.00 INCH WERE ESTIMATE BY WEATHER
SERVICE RADAR. SOME OF THE HEAVIEST RAINFALL OCCURRED JUST SOUTH OF
THE POPULAR ANTELOPE CREEK SLOT CANYONS. NO REPORTS HAVE YET BEEN
RECEIVED FROM THE AREA.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND IMMEDIATELY.
RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE
PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS
SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY
AUTOMOBILE.
&&
LAT...LON 3682 11144 3695 11145 3694 11132 3682 11130
3669 11124 3667 11141
$$
MCCOLLUM999
WGUS75 KFGZ 232314
FFSFGZ
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
414 PM MST THU AUG 23 2012
AZC005-232322-
/O.EXP.KFGZ.FF.W.0031.000000T0000Z-120823T2315Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
COCONINO AZ-
414 PM MST THU AUG 23 2012
...THE FLASH FLOOD WARNING WILL EXPIRE AT 415 PM MST FOR NORTH
CENTRAL COCONINO COUNTY...
THUNDERSTORMS HAVE ACROSS THE ANTELOPE CREEK DRAINAGE HAVE DISSIPATED.
THE THREAT FOR FLASH FLOODING HAS ENDED FOR NOW.
LAT...LON 3682 11144 3695 11145 3694 11132 3682 11130
3669 11124 3667 11141
$$
MCCOLLUMWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Flagstaff, AZ wrote its last area forecast discussion before this flash flood warning went out at Aug 23, 2:39 PM MST, 6 minutes earlier.
Area forecast discussion, Aug 23, 2:39 PM MST, 6 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE FLAGSTAFF AZ 237 PM MST THU AUG 22 2012 .SYNOPSIS...SCATTERED STORMS WILL CONTINUE OVER THE AREA TODAY...TAPERING OFF LATER THIS EVENING. SOME STORMS WILL PRODUCE HEAVY RAINFALL. AS THE TROUGH EXITS TONIGHT...DRIER AIR WILL PUSH IN FROM THE WEST RESULTING IN A RETURN TO MORE TYPICAL LATE AUGUST SHOWER AND THUNDERSTORM CHANCES FRIDAY INTO THE WEEKEND. SEASONABLE WEATHER CONDITIONS WITH WARMING TEMPERATURES CAN BE EXPECTED THROUGH NEXT WEEK. && .DISCUSSION...THE UPPER LEVEL LOW PRESSURE SYSTEM THAT HAS BEEN AFFECTING THE AREA CONTINUES TO SPIN OVER NORTHERN AZ/SOUTHERN UT THIS AFTERNOON. WATER VAPOR IMAGERY SHOWS DRIER MID LEVEL AIR SPREADING EAST ACROSS NORTHERN AZ WHICH HAS LIMITED CONVECTIVE POTENTIAL OF STORMS TODAY. SCATTERED STORMS HAVE DEVELOPED AND ARE MOVING TO THE EAST/NORTHEAST AT ABOUT 20 MPH. FLASH FLOOD WATCH FOR EASTERN AZ HAS BEEN CANCELED AS WIDESPREAD RAINFALL HAS PUSHED EAST AND DO NOT ANTICIPATE A WIDESPREAD FLOOD THREAT. THOUGH LOCALIZED FLOODING WILL BE POSSIBLE WITH TODAYS STORMS...ESPECIALLY OVER FAR NORTHER AZ UNDERNEATH THE LOW WHERE STEERING FLOW IS WEAKER. BY FRIDAY THE TROUGH MOVES EAST OF THE STATE WITH DRIER MID LEVEL AIR BEHIND THE TROUGH AGAIN LIMITING STORM COVERAGE. STILL ENOUGH MOISTURE TO FUEL AT LEAST SCATTERED STORMS FAVORING THE HIGHER TERRAIN. COOLER DAYTIME TEMPERATURES EXPERIENCED TODAY WILL WARM A COUPLE OF DEGREES FOR FRIDAY. HIGH PRESSURE REBUILDS OVER THE SOUTHWEST THIS WEEKEND CENTERING NEAR THE FOUR CORNERS BY EARLY NEXT WEEK. A TYPICAL LATE AUGUST MONSOON PATTERN IS EXPECTED WITH NEAR CLIMO PRECIPITATION CHANCES AND NEAR AVERAGE TEMPERATURES. && .AVIATION...FOR THE 00Z PACKAGE...UNTIL 03Z...ISOLD TO SCT SHRA/TSRA WILL CONTINUE ACROSS NORTHERN AZ...PRODUCING LOCALLY HEAVY RAIN AND LOW CEILINGS. EXPECT MVFR/IFR CONDITIONS IN SHRA/TSRA. THUNDERSTORM ACTIVITY WILL DIMINISH AFTER 03Z THIS EVENING. AFTER 18Z FRIDAY...SCT SHRA/TSRA WILL DEVELOP AGAIN...MOST PREVALENT OVER THE HIGHER TERRAIN AREAS. AVIATION DISCUSSION NOT UPDATED FOR AMENDMENTS. && .FGZ WATCHES/WARNINGS/ADVISORIES...NONE. && PUBLIC.........MCS AVIATION.......DJO FOR NORTHERN ARIZONA WEATHER INFORMATION VISIT WEATHER.GOV/FLAGSTAFF
Hazardous weather outlook, Aug 23, 2:36 PM MST, 9 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE FLAGSTAFF AZ 236 PM MST THU AUG 23 2012 AZZ004>018-037>040-241215- KAIBAB PLATEAU-MARBLE AND GLEN CANYONS-GRAND CANYON COUNTRY- COCONINO PLATEAU-YAVAPAI COUNTY MOUNTAINS- NORTHEAST PLATEAUS AND MESAS HWY 264 NORTHWARD-CHINLE VALLEY- CHUSKA MOUNTAINS AND DEFIANCE PLATEAU- LITTLE COLORADO RIVER VALLEY IN COCONINO COUNTY- LITTLE COLORADO RIVER VALLEY IN NAVAJO COUNTY- LITTLE COLORADO RIVER VALLEY IN APACHE COUNTY- WESTERN MOGOLLON RIM-EASTERN MOGOLLON RIM-WHITE MOUNTAINS- NORTHERN GILA COUNTY-YAVAPAI COUNTY VALLEYS AND BASINS- OAK CREEK AND SYCAMORE CANYONS-BLACK MESA AREA- NORTHEAST PLATEAUS AND MESAS SOUTH OF HWY 264- 236 PM MST THU AUG 23 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST CENTRAL ARIZONA...NORTH CENTRAL ARIZONA...NORTHEAST ARIZONA AND WEST CENTRAL ARIZONA. .DAY ONE...THIS AFTERNOON AND TONIGHT SCATTERED THUNDERSTORMS ARE EXPECTED THROUGH THE REMAINDER OF THIS AFTERNOON AND EVENING. SOME STORMS MAY PRODUCE HEAVY RAINFALL WITH LOCALIZED FLOODING STILL A THREAT. A FEW STRONGER STORMS PRODUCING HAIL AND GUSTY WINDS ARE ALSO POSSIBLE. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY A SLIGHTLY DRIER WEST TO NORTHWEST FLOW BEHIND THE TROUGH ON FRIDAY AND SATURDAY WILL BRING THUNDERSTORM CHANCES DOWN TO 20 TO 40 PERCENT. A MORE TYPICAL MONSOON PATTERN WILL FOLLOW INTO EARLY NEXT WEEK. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
In the hours before
Local storm report, Aug 23, 8:47 AM MST, 5 hours 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
847 AM MST THU AUG 23 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0810 AM FLASH FLOOD 5 W GANADO 35.71N 109.64W
08/23/2012 APACHE AZ DEPT OF HIGHWAYS
TWO FEET OF WATER OVER NAVAJO ROUTE 15 NEAR CORNFIELDS
&&
EVENT NUMBER FGZ1200090
DJOLocal storm report, Aug 23, 9:07 AM MST, 5 hours 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
907 AM MST THU AUG 23 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0815 AM HEAVY RAIN ST. JOHNS 34.51N 109.38W
08/23/2012 M0.82 INCH APACHE AZ LAW ENFORCEMENT
STREET FLOODING IN SAINT JOHNS
&&
EVENT NUMBER FGZ1200091
JJThe office that day
Everything else NWS Flagstaff, AZ issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 22, 11:22 PM MST | Areal Flood Advisory | FGZ | Yavapai | 3 hr |
| Aug 22, 11:58 PM MST | Flash Flood Warning | FGZ | Yavapai | 3 hr |
| Aug 23, 1:32 AM MST | Areal Flood Advisory | FGZ | Coconino, Yavapai | 4 hr |
| Aug 23, 2:04 AM MST | Areal Flood Advisory | FGZ | Coconino | 116 min |
| Aug 23, 3:02 AM MST | Flash Flood Warning | FGZ | Yavapai | 88 min |
| Aug 23, 5:11 AM MST | Areal Flood Advisory | FGZ | Gila | 109 min |
| Aug 23, 6:32 AM MST | Areal Flood Advisory | FGZ | Navajo | 62 min |
| Aug 23, 6:45 AM MST | Flash Flood Watch | FGZ | Apache, Coconino, Navajo | 6 hr |
| Aug 23, 7:27 AM MST | Areal Flood Advisory | FGZ | Coconino | 4 hr |
| Aug 23, 8:45 AM MST | Areal Flood Advisory | FGZ | Apache, Navajo | 105 min |
| Aug 23, 3:14 PM MST | Severe Thunderstorm Warning | FGZ | Apache, Navajo | 31 min |
Nearby
Flash Flood Warnings in Arizona, 2012Every flash flood warning in 2012
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.